|Can you explain the half-life(s) of HIV meds?
Oct 4, 2004
Hello! I've been taking Trizivir twice a day and Sustiva once (at night) for a little over a year now, and my T4s doubled in that time (from 210 to 460), and my viral load also went "undetectable," both of which was the best news I've gotten in a long time, not to mention the hope of living my life and managing this (as I do my Type II diabetes) as an (unwanted) but chronic condition finally became real.
But, sometimes (maybe 2 or 3 times a month), I'll forget to take my afternoon dose of Trizivir by as much as 3 to 4 hours, which sends me into a panic thinking about the resistance and viral mutuation possibilities, etc.
What I do whenever that occurs is to take my Sustiva the same time at night, but since I took the Trizivir 3 to 4 hours later than I normally would in the afternoon, I'll count 10 hours (instead of 12), take it then (setting an alarm if I have to), and then take my next one the following afternoon another 10 hours later, which puts me back on track.
The questions I have are is this okay to do as long as it doesn't happen often? How long does each of the meds in Trizivir and Sustiva stay in my blood, and are they at a level that they're still protecting me if I miss (literally) a few hours on occasion? I've learned to (try to remember, at least!) to carry a few Trizivir and Sustiva tablets with me wherever I go, so this doesn't happen often at all, but I'm still concerned about the above.
And finally, one last question: since I recently became unemployed, I availed myself of my prescription plan before it ran out, and with the assistance of my doctor, was able to get an additional 3 month supply of each of the components of Trizivir, as well as an additional 3 month supply of Sustiva (200 mg.) capsules. I figured since Trizivir was a brand name, and the dosage on the Sustiva was different, they would (and DID!) treat them as separate prescriptions, so now I have more pills to take (no big deal), but an additional 3 month supply! Though it's a technical loophole, it worked for me and I hope the above info might be able to help someone in similar circumstances, considering the price of these two drugs. But my question is (and I do have one!) ;-) is taking the 7 pills and capsules instead of 3 tablets a day as effective? Are there any digestive or metabolic concerns I should be aware of?
I know I've asked a lot of questions, but if you could please provide some answers to the above, I would appreciate it very much, and THANKS for all the great work you (and all other doctors) do!
Response from Dr. Sherer
To talk the last question first, there is no difference in the effectiveness of Trizivir as compared to the individual components, as long as you have ensured that the actual doses are identical, i.e. 300 ZDV (Retrovir), 150 3TC (Epivir), and 300 ABC (Ziagen) twice daily.
As to the next question, you are probably safe with your practice of trying to take the medications every 12 hours as best you can, and occassionally extending that interval. Both ABC and 3TC are now approved for once daily use, and they have extended intracellular half-lives that may allow for a small amount of flexibility in the dosing interval. Nonetheless, I still recommend that you stay within the 12 hours as closely as possible, as often as possible. I see no harm in the shorter interval (10 hours) which allows you to resume your normal dosing schedule, as each of these medications has a fairly wide range of allowable drug levels before adverse effects occur, and these would not be likely to be reached by that small and infrequent change in the dose interval.
Finally, as the combination of ABC + 3TC is now approved for once daily use, you and your doctor may want to consider changing your regimen to a true once daily regimen to eliminate the need for the evening dose.
I urge you talk to your doctor about this practice and these responses, as he or she may have information regarding your situation that I lack.
'vacation' from treatment
When can resistance tests be run?
- Burning Red Spots After Licking Anus Worried I Have HIV
- Burning Red Spots After Vaginal Sex Worried I Have HIV
- Cold Feet After Protected Anal Sex Worried I Have HIV
- Itchy Vagina After Touching Used Condom Sign Of HIV AIDS
- Loose Stool After Breast Sucking Sign Of HIV AIDS
- Sore On Penis After Condom Broke Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.